Medications that damage your ears are remarkably widespread. From popular pain medication to tinnitus medication, discover which of them has an impact on your hearing.
Your Hearing Can be Affected by Medications
The United States makes up nearly half of the $500 billion dollar pharmaceutical market. Do take over-the-counter medications regularly? Or are you using ones that your doctor prescribes? It often happens that people ignore the warnings that come along with almost all medications because they think they won’t be impacted. That’s the reason why emphasizing that some medications may increase your chance of hearing loss is so relevant. Some medications can, on a positive note, help your hearing, including tinnitus treatment. But how can you know which drugs are ok and which ones are the medications will be harmful? And what do you do if a doctor prescribes drugs that lead to loss of hearing? A little knowledge on the subject can really help.
1. Your Ears Can be Damaged by Over-The-Counter Pain Relievers
The fact that such an ordinary thing could cause hearing loss. How often hearing loss occurred in individuals who were using many different kinds of painkillers was studied by researchers. This link is backed by several studies of both men and women. A collaborative study among Harvard, Brigham Young and Women’s Hospital discovered something alarming. Over-the-counter pain relievers, if used regularly, will harm hearing. Regular use is defined as 2 or more times per week. You commonly see this regularity in people with chronic pain. Taking too much aspirin at once could lead to temporary loss of hearing, which might become permanent over time. NSAID drugs that contain ibuprofen, acetaminophen and naproxen appear to be the most common. But you may be surprised to find the one with the strongest link. The drug typically known as acetaminophen was the culprit. For men under the age of 50 hearing loss danger almost doubled if they were treating chronic pain with this drug. To be clear, prescription drugs are just as bad. Loss of hearing may be caused by the following:
It’s not clear specifically what triggers this hearing loss. The nerves in the inner ear that pick up sound could be destroyed by the reduction of blood flow possibly triggered by these medications. That’s why loss of hearing may be the consequence of sustained use of these drugs.
2. Some Antibiotics Are Ototoxic
If your not allergic, most antibiotics should be reasonably safe if taken as directed. But certain types of antibiotic may raise the risk of hearing loss: Aminoglycoside. Human studies haven’t yet come up with solid data because they are in their initial phases. But there absolutely seem to be some individuals who have developed loss of hearing after taking these medications. Results from animal-testing are persuasive enough. There could be something to be concerned about as indicated by the medical community. Each time mice take these antibiotics, they ultimately get hearing loss. Aminoglycoside antibiotics are generally used to treat:
- Bacterial meningitis
- Cystic fibrosis
- Certain other respiratory diseases
- Tuberculosis (TB)
More chronic illnesses are managed over a longer time period with these. Until not too long ago, Neomycin was actually a very prevalent antibiotic used to treat children’s ear infections and pneumonia. Alternate options are now being prescribed by doctors because of concerns about side effects. More research is needed to determine why some antibiotics may contribute to hearing loss. It seems that long term injury could be caused when these drugs create swelling of the inner ear.
3. How Quinine Affects Your Ears
You are aware of what quinine is if you’ve ever had a gin and tonic. Quinine is the key ingredient that gives tonic it’s bitter taste and is sometimes used to treat people with restless leg syndrome or malaria. While research that studies the correlation between quinine use and hearing loss aren’t that widespread. Reversible loss of hearing has been observed in certain malaria patients.
4. Your Hearing Can be Damaged by Chemo Medication
You know there will be side effects when you go through chemo. Doctors are filling the body with toxins in an effort to destroy cancer cells. These toxins can’t often tell the difference between normal cells and cancer. These drugs are being examined:
- Bleomycin commonly known as Blenoxane
- Cisplatin commonly known as Platinol
- Carboplatin commonly known as Paraplatin
Regrettably, chemo-induced hearing loss is a required trade off when fighting cancer. You may want to speak with your hearing care professional about monitoring your hearing while you’re going through cancer treatments. Or you may want to find out if there are any recommendations we can make that can help in your individual circumstance.
5. Loop Diuretics and Hearing Loss
You might be using diuretics to help regulate the balance of fluids in your body. But the body can ultimately be dehydrated by going too far in one direction when trying to control the condition with medication. This can cause salt vs water ratios to become too high in the body, causing swelling. This can cause loss of hearing, which is usually temporary. But if the imbalance is allowed to go on or keeps happening, hearing loss could be irreversible. Taking loop diuretics with ototoxic drugs (the drugs listed in this article) may make the permanent damage much worse. If you’re using the most well-known loop diuretic, Lasix, your doctor can advise you as to which medications can have side effects if combined with it.
What to Do If You’re Using Medications That Could Cause Loss of Hearing
You should speak with your doctor before you discontinue using any medications they have prescribed. Before you contact your doctor, you should take stock of all your medications. You can ask your doctor if there might be an alternative to any medications that trigger loss of hearing. You can also make lifestyle changes to lessen your need for medications. In some cases, slight changes to your diet and exercise plan can give you a healthier life. These changes may also be able to minimize pain and water retention while enhancing your immune system. If you are or have ever used these ototoxic drugs, you need to make an appointment to have your hearing checked as soon as possible. It can be challenging to notice loss of hearing at first because it advances quite slowly. But make no mistake: it can impact your health and happiness in ways you might not realize, and you will have more options for treatment if you catch it early.